Valproate-induced hyperammonaemia superimposed upon severe neuropsychiatric lupus: A case report and review of the literature
Department of Rheumatology, Greenlane Clinical Centre, Auckland District Health Board, Private Bag 92024, Auckland Mail Centre, Auckland, 1142, New Zealand, .Clinical Rheumatology (Impact Factor: 1.77). 12/2012; 32(3). DOI: 10.1007/s10067-012-2150-x
This paper presents a case of systemic lupus erythematosus (SLE) with neuropsychiatric features, where the outcome was influenced by the development of hyperammonaemia, probably induced by sodium valproate. A case of severe SLE occurring in a 20-year-old Maori girl is described. Her disease had been characterised by neuropsychiatric features for several years, culminating in persistent seizure activity at the time of her final presentation. Her management with anticonvulsants was complicated by the development of intractable hyperammonaemia which contributed to irreversible clinical deterioration. We have reviewed the English literature for reports of valproate-related hyperammonaemia which has often been described in the setting of seizure and mood disorders. This is the first case where it has been reported, superimposed upon severe neuropsychiatric SLE (NP-SLE). The mechanism by which valproate induces hyperammonaemia remains incompletely understood but is likely to relate to the urea cycle. Under normal metabolic conditions, acyl-CoA is transported into the mitochondria via a carnitine transport system. It is then converted to acetyl-CoA via β-oxidation and eventually to N-acetyl glutamate. This pathway can be interrupted by the introduction of sodium valproate, leading to a reduction of free coenzyme A, acetyl-CoA and carnitine, and resulting in the decreased availability of cofactors necessary for the function of the urea cycle. As this is the primary means of ammonia metabolism, serious elevation in serum ammonia levels may occur in patients on this anticonvulsant medication. In this patient with active NP-SLE, the combined autoimmune and metabolic brain insult contributed to a fatal outcome.
[Show abstract] [Hide abstract]
- "Although usually well-tolerated, VPA is known to be associated with idiosyncratic side effects. Valproate-induced hyperammonemia without evidence of hepatotoxicity is an important idiosyncratic side effect and 16-52% of patients receiving VPA treatment may have mild elevations in ammonia. Hyperammonemia can occur in patients receiving usual VPA dosages for short- and long-term treatment and can be successfully treated by single dose of carglumic acid. "
ABSTRACT: Valproic acid (VPA) is an antiepileptic drug which is used in the treatment of various seizure disorders including tonic-clonic, myoclonic, absence, partial seizures and psychiatric disorders. VPA is usually well tolerated, but severe adverse effects may occur. Hyperammonaemic encephalopathy (HE) is a rare and potentially fatal complication of VPA treatment. The mechanism by which valproate induces hyperammonemia remains incompletely understood but is likely to relate to the urea cycle. Herein we present two cases with valproate-induced hyperammonemia at therapeutic valproate levels without signs of liver failure and were successfully treated by a single dose of carglumic acid.Journal of Pediatric Neurosciences 09/2013; 8(3):250-2. DOI:10.4103/1817-1745.123697
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.